MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER

ANGIODYNAMICS ANGIODYNAMICS / BIOFLO; PERIPHERALLY INSERTED CENTRAL CATHETER
Catalog Number H965458370
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Although it has been indicated that the device from the reported event will be returned for evaluation, it has not yet arrived.Upon receipt of the sample and completion of the investigation, a supplemental medwatch will be submitted.(b)(4).
 
Event or Problem Description
As reported by angiodynamics' distributor in (b)(4), a picc line was inserted in the vena cava and the position was confirmed.The patient was then sent for a ct scan where a dynamic injection of contrast - 325psi @ 5mls/sec was performed.Post-scan noted that the tip of the picc flipped into the internal jugular vein.Picc was removed and replaced.Patient condition was reported as "stable." it was indicated that the used picc will be returned for evaluation.
 
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The august 2017 angiodynamics complaint report was reviewed for the bioflo picc product family and the failure mode "catheter mis-positioned." no adverse trend was identified.As received, the used catheter was returned cut at the 20cm mark.The remainder of the catheter tubing from the 21cm mark to the 47cm mark was also returned.No compressions/kinks were noted to the returned catheter tubing.A guidewire of the same style as packaged with the catheter was obtained from inventory and inserted through each lumen.The guidewire was getting "hung up" at the 21cm mark due to bio material.After the cleaning process, the guidewire was fed through each valve until it exited the distal end of the catheter.The guidewire was easily inserted.The guidewire was then removed by pulling it back through the valve and again no difficulties were noted.Dimensions were taken of the following: tubing od, lumen height and width, wall thickness, and septum thickness.All measurements were found to be within specification.The reported complaint of malposition of the catheter tubing tip cannot be confirmed given the nature of this failure mode.The returned used sample met visual and functional specifications.Review of the returned device did not show any compressions/kinks in the catheter tubing, nor were any manufacturing non-conformance observed.A potential root cause for catheter tip malposition is tip placement too high in the svc.In addition, sources indicate that hand injections are more likely to induce tip flip and potential catheter malposition rather than power injection.The root cause cannot be definitively determined.The directions for use packaged with the bioflo pasv picc include guidance on catheter placement and maintenance.((b)(4)).

Brand Name
ANGIODYNAMICS / BIOFLO
Common Device Name
PERIPHERALLY INSERTED CENTRAL CATHETER
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key6744554
Report Number1317056-2017-00058
Device Sequence Number19144084
Product Code LJS
UDI-Device IdentifierH965458370
UDI-PublicH965458370
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K121089
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2019
Device Catalogue NumberH965458370
Device Lot Number5155759
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/07/2017
Supplement Date Received by Manufacturer07/07/2017
Initial Report FDA Received Date07/26/2017
Supplement Report FDA Received Date09/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1